Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Las Vegas, NV

July 30, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2010, 2:30 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2010, 2:30 PM MST (21:30 UTC)
Expired
Jul 30, 2010, 4:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WGUS55 KVEF 302130
FFWVEF
AZC015-302330-
/O.NEW.KVEF.FF.W.0019.100730T2130Z-100730T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM MST FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 430 PM MST

* AT 225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. A LINE OF 
STRONG STORMS WITH HEAVY RAIN WAS LOCATED FROM PEACH SPRINGS 
NORTHWEST TO THE GRAND CANYON SKYWALK. WASHES AND ROADWAYS IN THIS 
AREA MAY BECOME FLOODED. PEACH SPRINGS AND PORTIONS OF ROUTE 66 ARE 
INCLUDED IN THE WARNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3534 11339 3589 11404 3602 11381 3563 11331
      3541 11331

$$

JH
2 follow-up statements
406 
WGUS75 KVEF 302234
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM MST FRI JUL 30 2010

AZC015-302330-
/O.CON.KVEF.FF.W.0019.000000T0000Z-100730T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
334 PM MST FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORM PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. WASHES...DIRT ROADS AND LOW LYING AREAS BETWEEN PEACH 
SPRINGS AND GRAND CANYON SKYWALK MAY BE FLOODING THROUGH 430 PM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND CANYON 
SKYWALK AND GRAND CANYON RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

&&

LAT...LON 3534 11339 3589 11404 3602 11381 3563 11331
      3541 11331

$$

JH
175 
WGUS75 KVEF 302326
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM MST FRI JUL 30 2010

AZC015-302334-
/O.EXP.KVEF.FF.W.0019.000000T0000Z-100730T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
426 PM MST FRI JUL 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR CENTRAL
MOHAVE COUNTY...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA WHICH WAS INCLUDED THE  
GRAND WASH CLIFFS BETWEEN PEACH SPRINGS AND THE GRAND CANYON SKYWALK.

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM MST.

LAT...LON 3534 11339 3589 11404 3602 11381 3563 11331
      3541 11331

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT FRI JUL 30 2010

.SYNOPSIS...THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN CAN BE
EXPECTED OVER NORTHWEST ARIZONA AND JUST WEST OF THE COLORADO RIVER
VALLEY THROUGH THE WEEKEND INTO EARLY NEXT WEEK. A DRIER AND MORE
STABLE AIR MASS WILL REMAIN OVER MOST OF SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA.
&&

.SHORT TERM...STRONG THUNDERSTORMS DEVELOPED THIS AFTERNOON PRETTY
MUCH WHERE EXPECTED...IN THE MOIST AND UNSTABLE AIR ACROSS MOHAVE
AND EASTERN LINCOLN COUNTY. SOME OF THESE STORMS WERE PRODUCING VERY
HEAVY RAIN AND ISOLATED FLASH FLOODING IS POSSIBLE INTO THE EARLY
EVENING HOURS. MODELS AND SATELLITE/RADAR LOOPS HINT AT A WEAK
ANTICYCLONIC FLOW CENTERED OVER SOUTHWEST UTAH AND FAR SOUTHERN
NEVADA. STORMS OVER MOHAVE COUNTY WERE MAINLY MOVING WEST WHILE
STORMS ACROSS LINCOLN COUNTY WERE MOVING NORTHEAST. THUNDERSTORM
CHANCES WILL CONTINUE THIS EVENING...MAINLY EAST OF THE SPRING
MOUNTAINS BUT SHOULD MOSTLY DIE OFF SHORTLY AFTER SUNSET. MODEL
STREAMLINE FORECASTS SHOW THE ANTICYCLONIC CIRCULATION MOVING OVER
FAR SOUTHERN CALIFORNIA SATURDAY WITH A WESTERLY FLOW ACROSS MUCH OF
OUR CALIFORNIA AND SOUTHERN NEVADA ZONES. IN RESPONSE THE MODELS ARE
INDICATING PRETTY DRY AND STABLE AIR OVER THOSE AREAS WITH THE
MOISTURE AND INSTABILITY CONFINED MOSTLY TO MOHAVE COUNTY. THIS
PATTERN IS PROGGED TO CONTINUE THROUGH MONDAY. THEREFORE THE MENTION
OF THUNDERSTORMS SATURDAY THROUGH MONDAY IS GENERALLY LIMITED TO
MOHAVE COUNTY.

.LONG TERM...TUESDAY THROUGH FRIDAY...A DRYING TREND IS EXPECTED IN
THE EXTENDED PERIOD WITH TEMPERATURE INCREASES DUE TO THE LOWER
MOISTURE CONTENT. THE WAVE WE HAVE BEEN MENTIONING THE LAST FEW DAYS
WILL STILL BE HAVING ITS LAST BIT OF INFLUENCE OVER THE EASTERN
PORTION OF THE CWA WHERE MOISTURE IS STILL EXPECTED TO REMAIN. THE
WAVE WILL FINALLY EJECT NORTHEAST AS THE WEST COAST TROUGH DIGS IN
AND INCREASES THE SOUTHWEST FLOW. KEPT THE PREVIOUS TREND OF
LOWERING POPS IN THE EAST AS MOISTURE DECREASES IN THE SOUTHWEST
FLOW. AS IS THE CASE IN THIS SITUATIONS I DID NOT COMPLETELY REMOVE
THE MENTION OF POPS BY DAY 7 FRIDAY AS IT TAKES A WHILE TO SCOUR OUT
THE MOISTURE.
&&

.AVIATION...FOR MCCARRAN...IT IS NOT OUT OF THE QUESTION TO SEE A
THUNDERSTORM IN THE VALLEY THIS AFTERNOON AND EVENING. WILL NEED TO
MONITOR WHATEVER FORMS ON THE MOUNTAINS SOUTH OF THE LAST VEGAS
VALLEY AND ALONG THE I-15 CORRIDOR. CLOUD COVER WILL CONTINUE TO BE
MOSTLY BROKEN BETWEEN 12-15K FEET THROUGH LATE TONIGHT. WINDS WILL
BE QUITE VARIABLE IN SPEED FROM THE SOUTH TROUGH SOUTHEAST...UNLESS
AN OUTFLOW BOUNDARY COMES THROUGH. AFTER SUNSET WINDS WILL SETTLE
DOWN TO  6-9 KNOTS FROM THE SOUTHWEST. SATURDAY SHOULD SEE A REPEAT
OF TODAYS PATTERN OF VARIABLE MID LEVEL CLOUDS AND VARIABLE WIND
SPEEDS WITH AFTERNOON THUNDERSTORMS FORMING EAST-SOUTHWEST OF THE
VALLEY AND OVER THE LOCAL MOUNTAINS. THE PEACH SPRINGS AND MORMON
MESA CORRIDORS WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN SATURDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST THUNDERSTORM ACTIVITY WILL BE OVER MOHAVE
AND LINCOLN COUNTIES THROUGH THIS EVENING AND AGAIN SATURDAY
AFTERNOON AND EVENING. ISOLATED STORMS WILL OCCUR IN CLARK COUNTY AND
SOUTHERN SAN BERNARDINO COUNTY. WIND WILL GENERALLY BE LIGHT AND
FOLLOW LOCAL TERRAIN AND DIURNAL TRENDS. THUNDERSTORM OUTFLOWS WILL
CREATE LOCALLY STRONG WINDS THROUGH THE EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 30, 6:31 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 AM PDT FRI JUL 30 2010

AZZ001>003-036-CAZ524-526-527-NVZ015>022-310700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
631 AM PDT FRI JUL 30 2010 /631 AM MST FRI JUL 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN MOISTURE WILL PROVIDE ADDITIONAL FUEL FOR THUNDERSTORMS
TO DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING. THE AIR
MASS IS MOST UNSTABLE OVER MOHAVE COUNTY ARIZONA AND THUNDERSTORMS
WILL BE MORE PRONE TO PRODUCE HEAVY RAIN AND THE POTENTIAL FOR
LOCALIZED FLASH FLOODING THERE. ALTHOUGH THUNDERSTORM COVERAGE
DECREASES FROM THE COLORADO RIVER VALLEY WESTWARD...SOME STORMS
COULD STILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST AND UNSTABLE AIR WILL REMAIN GENERALLY OVER THE SAME AREAS
THROUGH THE WEEKEND PROVIDING ISOLATED TO SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED
FLASH FLOODING...ESPECIALLY OVER NORTHWEST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-NVZ014-310700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
631 AM PDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:20 PM MSTFlash Flood WarningVEFMohave115 min
Jul 30, 2:40 PM MSTFlash Flood WarningVEFMohave95 min
Jul 30, 3:44 PM MSTAreal Flood AdvisoryVEF3 hr
Jul 30, 4:12 PM MSTAreal Flood AdvisoryVEF107 min
Jul 30, 4:41 PM MSTAreal Flood AdvisoryVEF3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.